Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 112, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2005, 1:04 PM EST for Steuben County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2005, 1:04 PM EST (18:04 UTC)
- Expired
- Jul 26, 2005, 1:36 PM EST
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 1:20 PM EST | TSTM WND DMG | Angola, IN | SEVERAL TREES AND POWERLINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 11:00 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 261805 SVRIWX INC151-261900- /O.NEW.KIWX.SV.W.0112.050726T1804Z-050726T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 104 PM EST TUE JUL 26 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEUBEN COUNTY IN INDIANA * UNTIL 200 PM EST * AT 1259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED 11 MILES WEST OF ANGOLA...AND MOVING EAST AT 30 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... ANGOLA... FREMONT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4171 8531 4153 8527 4154 8480 4175 8481 $$
2 follow-up statements
000 WWUS53 KIWX 261825 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 122 PM EST TUE JUL 26 2005 INC151-261900- /O.CON.KIWX.SV.W.0112.000000T0000Z-050726T1900Z/ STEUBEN IN- 124 PM EST TUE JUL 26 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM EST FOR... EASTERN STEUBEN COUNTY IN INDIANA AT 122 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AND PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED 6 MILES SOUTH OF CLEAR LAKE...OR ABOUT 4 MILES EAST OF ANGOLA...AND MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. AT 120 PM EST...TREES AND POWERLINES WERE REPORTED KNOCKED DOWN IN THE CITY OF ANGOLA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST TUESDAY EVENING FOR INDIANA AND MICHIGAN AND OHIO. LAT...LON 4173 8501 4154 8500 4154 8480 4175 8481 $$ WAMSLEY
000 WWUS53 KIWX 261836 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 134 PM EST TUE JUL 26 2005 INC151-261844- /O.CAN.KIWX.SV.W.0112.000000T0000Z-050726T1900Z/ STEUBEN IN- 134 PM EST TUE JUL 26 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR... STEUBEN COUNTY IN INDIANA AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. AT 120 PM EST LAW ENFORCEMENT REPORTED TREES AND POWERLINES DOWN IN ANGOLA. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST TUESDAY EVENING FOR MUCH OF NORTHERN INDIANA...SOUTHERN MICHIGAN... AND NORTHWEST OHIO. LAT...LON 4173 8501 4154 8500 4154 8480 4175 8481 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:40 PM EST, 24 minutes earlier.
Area forecast discussion, Jul 26, 12:40 PM EST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1240 PM EST TUE JUL 26 2005 .AVIATION... PRE-FRONTAL TROUGH HAS MOVED THROUGH KSBN AND WILL MOVE THROUGH KFWA LATER THIS AFTERNOON. CONVECTION TRYING TO INITIATE ALONG THIS BOUNDARY BUT MID LEVEL CAP HAS PREVENTED SOUTHERN END FROM DEVELOPING. STARTING TO SEE SOME BETTER RADAR RETURNS SO CONTINUED TEMPO TSRA CHANCES AT KFWA THIS AFTERNOON. LARGE AREA OF MAINLY SHRA IS LOCATED ALONG MAIN FRONT AND MID LEVEL TROUGH OVER EASTERN IA. THIS AREA WILL MOVE NORTHEAST THIS AFTERNOON AND TONIGHT. MODELS NOT SHOWING A GREAT DEAL OF INSTABILITY LEFT BEHIND BY THE TIME THIS AREA REACHES TERMINAL SITES AND CURRENTLY VERY LITTLE LIGHTNING ACTIVITY EMBEDDED WITHIN THIS RAIN. INSTABILITY DOES REMAIN HIGH OVER CENTRAL IL WITH EARLY AFTERNOON CAPES NEAR 3000 J/KG. LEADING EDGE OF THIS RAIN COULD BECOME MORE CONVECTIVE AND MOVE INTO THE REGION. FOR NOW...HAVE DECIDED TO GO WITH MVFR SHRA AT TAF SITES AND WILL MONITOR TRENDS. LOW STRATO CUMULUS DECK TO REMAIN BEHIND FRONT INTO WED MORNING BEFORE CLOUDS CLEAR DURING THE DAY. && .UPDATE... SOUTHEAST HALF OF FORECAST AREA MOSTLY SUNNY AND HEATING UP QUICKLY. HEAT INDEX VALUES APPROACHING MID 90S. HEAT INDEX VALUES FAR SOUTHEAST WILL LIKELY EXCEED 100 AND APPROACH ADVISORY CRITERIA. HOWEVER...EXPECTING ADDITIONAL CLOUD DEVELOPMENT THIS AFTERNOON AND WILL NOT ISSUE AN ADVISORY. MORNING SURFACE ANALYSIS SHOWS A PRE-FRONTAL TROUGH ENTERING NORTHWEST FORECAST AREA. DEWPOINTS POOLING INTO MID 70S JUST AHEAD OF THIS FEATURE. LINE OF MODERATE CU BEGINNING TO FORM ALONG THIS AXIS. SATELLITE ALSO SHOWS SEVERAL BOUNDARIES ACROSS AREA...ONE OF WHICH HAS BEEN LIFTING NORTH THIS MORNING. INTERSECTION OF THESE BOUNDARIES ALONG WITH INCREASING INSTABILITY AND DECREASING INHIBITION SHOULD LEAD TO THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON. BULK SHEAR GENERALLY 30-40 KTS WITH UNIDIRECTIONAL WIND PROFILES SO SEVERE RISK OF DAMAGING WINDS STILL LOOKS GOOD. KILX 12Z SOUNDING SHOWING A MID LEVEL CAP BUT APPROACHING SHORT WAVE AND DYNAMIC COOLING SHOULD HELP ERASE THIS BY EARLY AFTERNOON. && .SHORT TERM... PLENTY OF MOIST UNSTABLE AIR OVER THE AREA THIS MORNING. CAPE AXIS OF VALUES GREATER THAN 2000 AND LIS LOWER THAN -4 FROM NR STL TO GRR...JUST AHEAD OF LINE OF CONVECTION MOVING ACROSS LAKE MI THIS MORNING. AIDING IN THE CONVECTION INITIATION AND/OR PROPAGATION IS A SERIES OF WEAK SHORT WAVES MOVING OVER THE AREA. IN ADDITION AND COLD FRONT STRETCHED FROM CENTRAL WI THRU EASTERN IA AND WILL CONTINUE TO ACT AS A FOCUS FOR CONVECTION TODAY AS IT MOVES THRU OUR AREA THIS AFTERNOON AND EVENING. THUS BIGGEST CONCERNS FOR THE SHORT TERM IS CHANCES OF THUNDERSTORMS...HIGH TEMPS AND HEAT INDICES AND STRONG GRADIENT WINDS TODAY AND TONIGHT. IT APPEARS THAT GIVEN ALL OF THE AFORE MENTIONED INGREDIENTS IN COMBO WITH A VERY MOIST ATMOSPHERE...CHANCES OF THUNDERSTORMS ARE GOOD THRU THE PERIOD. DAMAGING WINDS SHOULD BE THE BIGGEST THREAT WITH DIRECTIONAL SHEAR AHEAD OF THE FRONT WEAK AND THE FREEZING LEVEL AROUND 15K FT...MOST HAIL SHOULD MELT BEFORE REACHING THE GROUND. AS FOR HI TEMPS...WILL BE TRICKY WITH CLOUD COVER FROM THUNDERSTORMS UPSTREAM. WILL CONTINUE ONGOING FORECAST OF AROUND 90...AS WILL BE REACHED EASILY IN PLACES WHERE THERE IS A FEW HOURS OF MID DAY HEATING. PLACES THAT ARE CLOUDY ALL DAY...BEST CHANCES NORTHWEST CORNER WILL BE IN THE MID 80S. PRESSURE GRADIENT AHEAD OF FRONT SHOULD INCREASE TODAY...RESULTING IN SOME 30 MPH GUSTS. WINDS WILL BE HIGHER ON THE LAKE AND WILL ISSUE A SMALL CRAFT ADVISORY AS RESULT. && .LONG TERM... WEDNESDAY THROUGH MONDAY...AN UPPER LEVEL TROF WILL SHIFT EAST INTO THE GREAT LAKES REGION AS A COOL AIR MASS SPREADS OVER THE FORECAST AREA WEDNESDAY MORNING. KEPT SOME LINGERING SHOWERS SOUTHEAST AREAS EARLY...OTHERWISE...KEPT WEDNESDAY AFTERNOON ALL OF THE WAY THROUGH MONDAY DRY. UPPER LEVEL PATTERN SHOULD BE SLOW TO SHIFT AS SUBTROPICAL RIDGE BUILDS FROM THE GREAT BASIN INTO THE HIGH PLAINS. NORTHERN INDIANA AND SURROUNDING AREAS SHOULD REMAIN EAST OF THE VERY WARM AIRMASS. GFS RUN SHOWING REASONABLE RUN TO RUN CONSISTENCY HANDLING THE UPPER LEVEL FEATURES. SUBSEQUENT MEX MOS ALSO CONSISTENT WITH HIGHS MAINLY 80 TO 85 WENT WITH HIGHS MAINLY 80 TO 85 AND LOWS IN THE MID 50S TO LOWER 60S EACH DAY...EXCEPT FOR 70S ON WEDNESDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY TODAY THRU WEDNESDAY MORNING. && SHORT TERM/AVIATION...EDDY/LASHLEY LONG TERM....SKIPPER
Hazardous weather outlook, Jul 26, 4:47 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 447 AM EST TUE JUL 26 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 447 AM EST TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA TODAY AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING. DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE MAJOR THREATS WITH THESE STORMS. THE MOST LIKELY TIME FOR DAMAGING WINDS WILL BE THIS AFTERNOON AND EVENING. VERY WARM AND MUGGY CONDITIONS ARE EXPECTED AGAIN TODAY. IT WILL NOT BE QUITE AS WARM AS THE LAST FEW DAYS...BUT HIGH TEMPERATURES NEAR 90 AND VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT INDICES APPROACHING 100 THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-271000- 447 AM EST TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA THIS AFTERNOON. DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE MAJOR THREATS WITH THESE STORMS. THE MOST LIKELY TIME FOR DAMAGING WINDS WILL BE THIS AFTERNOON. BREEZY WEST TO NORTHWEST WINDS GUSTING TO 30 MPH WILL BE COMMON TODAY AND TONIGHT. THE STRONG WINDS WAVE PROMPTED A SMALL CRAFT ADVISORY TO BE ISSUED...AND THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE SHORES OF LAKE MICHIGAN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX EDDY
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:29 AM EST | Severe Thunderstorm Warning | IWX | Marshall | 46 min |
| Jul 26, 2:28 PM EST | Severe Thunderstorm Warning | IWX | Allen, Huntington | 62 min |
| Jul 26, 2:39 PM EST | Severe Thunderstorm Warning | IWX | Wells | 28 min |
| Jul 26, 2:53 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 57 min |
| Jul 26, 2:54 PM EST | Severe Thunderstorm Warning | IWX | Adams | 37 min |
| Jul 26, 3:49 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Miami, Wabash | 56 min |
| Jul 26, 4:22 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 23 min |
| Jul 26, 6:50 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 40 min |
| Jul 26, 6:55 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.